Wisconsin, 2002

Heavy Snow in Wisconsin, February 1, 2002

February 1, 2002 · NWS GRB · 17 events in 17 counties and zones

A low pressure system that moved through Illinois to southern Lake Michigan dropped heavy snow across much of northeast Wisconsin. The snow started during the early afternoon on January 31st and continued into the morning hours of February 1st.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system that moved through Illinois to southern Lake Michigan dropped heavy snow across much of northeast Wisconsin. The snow started during the early afternoon on January 31st and continued into the morning hours of February 1st. The greatest snowfall totals were 12 inches at Washington Island (Door co.), 9 inches at Minocqua (Oneida co.) and 4 miles west of Oconto (Oconto co.) and 8 inches at Green Bay (Brown co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 31, 6:45 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jan 31, 6:45 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
645 PM CST THU JAN 31 2002

WILL BE UPDATING THE FCST SHORTLY TO INCLUDE A WINTER STORM WARNING FOR
MY WHOLE CWA. SATL SHOWS A CLEARLY DEFINED ENHANCED SOUTHERN EDGE TO
THE DEFORMATION ZONE...EXTENDING FROM FAR NC KS THROUGH NE IA. THIS
EXTRAPOLATES RIGHT THROUGH THE HEART OF MY CWA...FROM AROUND ISW TO
SHAWANO TO PESHTIGO. AREA RADARS REALLY LIGHTING UP...ESP OVER WC WI...
AND INTENSE CONVECTIVE ELEMENTS WERE ALSO DEVELOPING...SOME JUST WEST
AND NORTH OF GRB. 21Z RUC...WHICH WAS VERIFYING WELL AT 00Z...INDICATED
THAT THE UPPER FLOW WOULD BE MORE AMPLIFIED OVERNIGHT...RESULTING IN A
LONGER DURATION OF SIGNIFICANT SNOW ACROSS WI. WILL INCREASE ACCUMS TO
6-8 INCHES MOST PLACES. THESE SHOULD NOT BE HARD TO REACH...AND EVEN
HIGHER AMOUNTS CANNOT BE RULED OUT. WAS A BIT CONCERNED THAT PERHAPS
THE ACCUM SNOW WOULD TAPER OFF IN FAR NC WI TOO EARLY TO REACH WARNING
CRITERIA. HOWEVER...THE RUC TREND TOWARD A LONGER PERIOD OF SNOW AND
CURRENT SNOWFALL REPORTS OF 2-4 INCHES OVER NC WI LEAD ME TO BELIEVE
THAT WARNING CRITERIA IS LIKELY EVEN THERE. ALTHOUGH PRECIP IS CURRENTLY
LACKING OVER PARTS OF THE FOX VALLEY AND LKSHR...THIS SHOULD COME TO AN
END SHORTLY AS CONVECTIVE SNOWS INCREASE. ALSO...THE STG DEFORMATION
ZONE WILL TRACK THROUGH LATER TONIGHT.

COORD WITH ARX...MKX...MQT AND SPC...THANKS.

.GRB...WINTER STORM WARNING TONIGHT
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jan 31, 10:45 AM CST, 13 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1045 AM CST THU JAN 31 2002

...ACCUMULATING SNOW OVER MOST OF CENTRAL AND NORTHEAST WISCONSIN THIS
AFTERNOON AND TONIGHT...

LIGHT SNOW WILL CONTINUE ACROSS MOST OF CENTRAL AND NORTHEAST WISCONSIN
THIS AFTERNOON AND TONIGHT. SNOW ACCUMULATIONS THIS AFTERNOON ARE
EXPECTED TO BE AROUND AN INCH. AS AN UPPER LEVEL TROUGH OF LOW PRESSURE
MOVES THROUGH TONIGHT...ANOTHER ROUND OF ACCUMULATING SNOW WILL OCCUR.
ADDITIONAL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY BY FRIDAY MORNING...
MAINLY SOUTH AND EAST OF A LINE FROM WAUTOMA TO MARINETTE. GUSTY
NORTHEAST WINDS ARE EXPECTED TO DEVELOP OVER THE FOX VALLEY AND
LAKESHORE COUNTIES...RESULTING IN SOME BLOWING AND DRIFTING SNOW.

THE SNOW WILL END EARLY FRIDAY MORNING AS THE UPPER LOW MOVES INTO
SOUTHERN QUEBEC. TOTAL ACCUMULATIONS FROM THIS EVENT WILL RANGE FROM 1
TO 3 INCHES ACROSS NORTH CENTRAL WISCONSIN...WITH 4 TO 6 INCHES OVER THE
FOX VALLEY AND LAKESHORE.

PERSONS PLANNING TO TRAVEL ACROSS WISCONSIN THIS AFTERNOON OR TONIGHT
CAN EXPECT DIFFICULT DRIVING CONDITIONS...ESPECIALLY ACROSS THE
FOX VALLEY AND ALONG THE LAKESHORE. MOTORISTS HEADING FOR THE SOUTHERN
GREAT LAKES OR NORTHERN OHIO VALLEY MAY EXPERIENCE EVEN WORSE TRAVEL
CONDITIONS...WITH LOCALLY HEAVY SNOW AND SOME FREEZING RAIN OR SLEET.
IF YOU MUST TRAVEL...ALLOW PLENTY OF EXTRA TIME TO REACH YOUR
DESTINATION.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Waushara

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Waushara forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Heavy Snow, Kewaunee

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Kewaunee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Heavy Snow, Brown

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Heavy Snow, Outagamie

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Outagamie forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Heavy Snow, Waupaca

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Waupaca forecast zone
Reported by
BROADCAST MEDIA
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Heavy Snow, Shawano

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Shawano forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Heavy Snow, Marathon

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Marathon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Heavy Snow, Door

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Door forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Heavy Snow, Oconto

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Oconto forecast zone
Reported by
BROADCAST MEDIA
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Heavy Snow, Menominee

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Menominee forecast zone
Reported by
UNKNOWN
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Heavy Snow, Langlade

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Langlade forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Heavy Snow, Marinette

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Marinette forecast zone
Reported by
UTILITY COMPANY
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Heavy Snow, Florence

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Florence forecast zone
Reported by
UTILITY COMPANY
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Heavy Snow, Oneida

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Oneida forecast zone
Reported by
AMATEUR RADIO
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Heavy Snow, Vilas

When
February 1, 12:00 AM CST to 6:00 AM CST
Where
Vilas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282242, 5282243, 5282244, 5282245, 5282246, 5282247, 5282248, 5282249, 5282250, 5282251, 5282252, 5282253, 5282254, 5282255, 5282256, 5282257, 5282258.